Do You Have a Defective Drug Case?
Doctors prescribe bisphosphonate drugs to prevent or treat osteoporosis, a condition that causes bones to become weak, brittle and break easily, and Paget’s disease in which bones become soft and weak. These drugs work by slowing bone breakdown, increasing bone density and decreasing the amount of calcium bones release into the blood. While sometimes prescribed for men, doctors most often prescribe these drugs for postmenopausal women.
Bisphosphonate drugs include the following brand names and their generic equivalents:
- Fosamax® (alendronate) and Fosamax® Plus D (alendronate plus cholecalciferol)
- Actonel® (risedronate) and Actonel® with Calcium (risedronate plus calcium carbonate)
- Boniva® (ibandronate)
- Atelvia® (risedronate)
- Reclast® (zoledronic acid)
- Zometa® (zoledronic acid)
People taking bisphosphonates have reported leg fractures including atypical subtrochanteric femur fractures, fractures in the bone just below the hip joint, and diaphyseal femur fractures in the long part of the thighbone. These types of fractures are rare, only comprising about 1% of all leg fractures, and occur primarily in patients taking bisphosphonates. The femur is one of the strongest bones in the body, yet those affected report that the break occurred during normal low-impact activity, such as walking or climbing steps. Some patients also reported hip or thigh pain in the months preceding the fracture. Reports of femur fractures in people taking Fosamax began as early as 2007. In that same year, a report published in The Journal of Bone and Joint Surgery profiled 13 women with low-trauma leg fractures, 9 who were long-term users of Fosamax.
In 2008, the U.S. Food and Drug Administration (FDA) contacted Merck & Co. Inc., the maker of Fosamax, about reports of femur fractures associated with the drug. However, it was not until October 2010 that the FDA announced it would require makers of bisphosphonates to add the risk of femur fracture to the Warnings and Precautions section of the drug labeling and provide patients with a medication guide warning of the risks.
People taking bisphosphonates should also be aware that a study released in September 2010 found that people who take these drugs for more than five years might have double the risk of developing cancer of the esophagus. The FDA released a safety announcement in July 2011 that the agency was conducting a safety review to determine if patients taking bisphosphonates have an increased risk of esophageal cancer.
If you suffered a fracture of your femur and have taken any of these bisphosphonate drugs, contact our lawyers now.